Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 29, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at May 13, 2023, 7:26 PM CDT for Palo Alto County, Pocahontas County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2023, 7:26 PM CDT (00:26 UTC)
- Expired
- May 13, 2023, 8:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.0 in
Counties Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 153 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 12:54 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
324
WFUS53 KDMX 140026
TORDMX
IAC147-151-140100-
/O.NEW.KDMX.TO.W.0029.230514T0026Z-230514T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
726 PM CDT Sat May 13 2023
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
North central Pocahontas County in northwestern Iowa...
South central Palo Alto County in northwestern Iowa...
* Until 800 PM CDT.
* At 726 PM CDT, a confirmed tornado was located 4 miles south of
Mallard, or 9 miles north of Pocahontas, moving north at 15 mph.
HAZARD...Damaging tornado.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Mallard around 740 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Curlew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4286 9464 4285 9471 4298 9479 4302 9463
TIME...MOT...LOC 0026Z 166DEG 15KT 4288 9467
TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN
$$
Martin3 follow-up statements
171
WWUS53 KDMX 140033
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
733 PM CDT Sat May 13 2023
IAC147-151-140100-
/O.CON.KDMX.TO.W.0029.000000T0000Z-230514T0100Z/
Pocahontas IA-Palo Alto IA-
733 PM CDT Sat May 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTH
CENTRAL POCAHONTAS AND SOUTH CENTRAL PALO ALTO COUNTIES...
At 733 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Mallard, or 12 miles north of Pocahontas, moving
north at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Mallard around 740 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Curlew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4289 9464 4288 9473 4298 9479 4302 9463
TIME...MOT...LOC 0033Z 166DEG 15KT 4291 9468
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Martin354
WWUS53 KDMX 140039
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
739 PM CDT Sat May 13 2023
IAC151-140049-
/O.CAN.KDMX.TO.W.0029.000000T0000Z-230514T0100Z/
Pocahontas IA-
739 PM CDT Sat May 13 2023
...THE TORNADO WARNING FOR NORTH CENTRAL POCAHONTAS COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4291 9464 4291 9475 4298 9479 4302 9463
TIME...MOT...LOC 0039Z 166DEG 15KT 4294 9469
$$
IAC147-140100-
/O.CON.KDMX.TO.W.0029.000000T0000Z-230514T0100Z/
Palo Alto IA-
739 PM CDT Sat May 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTH
CENTRAL PALO ALTO COUNTY...
At 739 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Mallard, or 12 miles south of Emmetsburg, moving
north at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Curlew around 750 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4291 9464 4291 9475 4298 9479 4302 9463
TIME...MOT...LOC 0039Z 166DEG 15KT 4294 9469
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Martin432
WWUS53 KDMX 140059
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
759 PM CDT Sat May 13 2023
IAC147-140109-
/O.EXP.KDMX.TO.W.0029.000000T0000Z-230514T0100Z/
Palo Alto IA-
759 PM CDT Sat May 13 2023
...THE TORNADO WARNING FOR SOUTH CENTRAL PALO ALTO COUNTY WILL EXPIRE
AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4291 9464 4291 9475 4298 9479 4302 9463
TIME...MOT...LOC 0059Z 166DEG 15KT 4302 9472
$$
KCMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 13, 6:15 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 13, 6:15 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 615 PM CDT Sat May 13 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 223 PM CDT Sat May 13 2023 Key Messages: -Strong to Severe Storms this Afternoon and Evening -Showers and Non-Severe Storms Lingering Through Sunday -Quiet and Drier to Begin The Week The surface low pressure system responsible for convection out west last night is slowly but surely tracking north and east closer to the area today. Its associated warm front has been the focal point for convection this afternoon as an unstable atmosphere takes advantage of increasing winds and the resultant convergence. There is no shortage of 0 to 3km instability and the low level directional shear is favorable for rotating storms as winds veer with height. However, the limiting factor today will be the speed shear, with minimal change in wind speeds with height. Although this may hinder the threat, tornadoes are still possible, especially with very low LCLs and good stretching potential. With moderate deep layer instability and shear, organized storms will also be capable of producing hail and gusty winds as well. In addition to the severe threat this afternoon, storms backbuilding along the boundary may result in some locally heavy rainfall amounts, especially in northern Iowa where the front will be pivoting around the surface low. The moisture profiles don't jump off the page but they should be sufficient for locally heavy rainfall beneath stronger storms. A few locations across northern Iowa have seen some moderate rainfall over the last few days, so there is some concern for localized flooding impacts should storms sit over a particular area for an extended period of time. As of right now, with some uncertainty on how storms will evolve through the afternoon and evening, will just continue to closely monitor the flooding potential in northern Iowa. Showers and thunderstorms will continue to fester along the boundary through the night and should fall below severe thresholds late this evening. As the surface low begins to fill in and weaken, high pressure will begin to push down from the north. This will bring cooler temperatures to the state on Sunday, as well as gusty winds along the pressure gradient between the decaying low pressure and approaching high pressure. With all the moisture that remains pooled over the state from the last few days, expect scattered showers with a few thunderstorms to continue to develop through the day on Sunday and into Sunday night. Any thunderstorms that do develop will be non-severe. Looking out to the beginning of the week, high pressure sets in and upper level ridging develops. This takes us into a relatively quiet and dry pattern with warming temperatures through the beginning of the week. Precipitation chances look to return mid week as a few waves move through the overall pattern. Guidance also indicates a larger scale system dropping down into the midwest during the second half of next week, which could bring some more precipitation chances. However, since this is so far out, not much more can be determined at this time. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 615 PM CDT Sat May 13 2023 Main aviation concerns surround convective and ceiling trends over the TAF period. There are two separate area of storms at the start of the period that are forecast to become more scattered into the evening as they lift northward. Ceilings will drop from low end VFR or MVFR into IFR at all sites overnight into Sunday morning. Additional scattered showers are expected to develop through the day before drying pushes in from the north. Winds will be brisk from the east and northeast over the north tonight, which will spread southward through the day on Sunday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Dodson AVIATION...Ansorge
Hazardous weather outlook, May 13, 4:07 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 407 PM CDT Sat May 13 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-142115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 407 PM CDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong to severe thunderstorms will continue to develop over portions of central and northern Iowa this afternoon and evening. Main impacts will be brief tornadoes and locally heavy rainfall, but small hail and gusty winds are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few non-severe thunderstorms may be possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening. Dodson
In the hours before
Local storm report, May 13, 6:27 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TORNADO 3 E POMEROY 42.55N 94.62W
05/13/2023 CALHOUN IA EMERGENCY MNGR
&&
ANSORGELocal storm report, May 13, 6:40 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO 2 W PALMER 42.63N 94.64W
05/13/2023 POCAHONTAS IA LAW ENFORCEMENT
&&
JAZSpecial weather statement, May 13, 6:55 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
655 PM CDT Sat May 13 2023
IAZ015-023-033-034-140015-
Palo Alto IA-Sac IA-Calhoun IA-Pocahontas IA-
655 PM CDT Sat May 13 2023
...Heavy Rainfall from Thunderstorms will Impact Portions of
Pocahontas, northeastern Sac, Northwestern Calhoun and Southwestern
Palo Alto Counties through 715 PM CDT...
Heavy rainfall from these storms may produce localized areas of
flooding.
HAZARD...Heavy rainfall and localized flooding.
SOURCE...Radar indicated.
IMPACT...Localized flooding.
This storm will remain over mainly rural areas of Pocahontas,
northeastern Sac, northwestern Calhoun and southwestern Palo Alto
Counties, including the following locations... Palmer, Mallard,
Pocahontas Municipal Airport, Varina, Pomeroy, Plover, Fonda and
Havelock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
and west central Iowa.
&&
LAT...LON 4256 9500 4256 9492 4294 9491 4294 9458
4252 9458 4251 9500
TIME...MOT...LOC 2351Z 239DEG 49KT 4275 9459
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
ZoggLocal storm report, May 13, 6:57 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TORNADO 4 SSW POCAHONTAS 42.68N 94.70W
05/13/2023 POCAHONTAS IA LAW ENFORCEMENT
POCAHONTAS COUNTY LAW ENFORCEMENT CONFIRMS
TORNADO ON THE GROUND, MOVING NORTH.
&&Local storm report, May 13, 7:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TORNADO 4 WNW KNOXVILLE 41.34N 93.17W
05/13/2023 MARION IA TRAINED SPOTTER
MULTIPLE STORM CHASERS REPORT BRIEF TORNADO
TOUCHDOWN IN OPEN FIELDS.
&&Local storm report, May 13, 7:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TORNADO 2 ENE HAVELOCK 42.85N 94.66W
05/13/2023 POCAHONTAS IA LAW ENFORCEMENT
&&
JAZThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:40 PM CDT | Flash Flood Warning | DMX | Palo Alto, Pocahontas | 6 hr |
| May 13, 8:12 PM CDT | Tornado Warning | DMX | Webster | 33 min |
Nearby
Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.